Hand-foot syndrome induced by sorafenib
Sorafenib is a drug introduced in therapy of the renal carcinoma and is currently being evaluated in melanoma and hepatocellular carcinoma.
Sorafenib inhibits multiple receptors of tyrosine kinases: VEGFR 1, 2 and 3, PDGFR-a, Flt-3 and c-KIT; also sorafenib inhibits Raf oncoproteins.
A 69-year-old male patient has been treated with sorafenib for hepatocellular carcinoma with a schedule of 6 succesive cycles, each cycle consisting of a dosssage of 200 mg sorafenib orally twice daily for one week, than 400 mg twice daily in the second week, followed by suspension of treatment for one week. After 5 weeks of sorafenib, the patient developed a tingling sensation in his palms and soles that quickly progressed to erythematous, scaling lesions, with hyperkeratotic areas, on his palms and soles. Discontinuation of sorafenib because of appearance of other adverse events too, associated with topical keratolytics and emollients led to disappearance of lesions.
The therapy with sorafenib may lead to some side effects: diarrhea, hypertension, fatigue. Frequently occurring dermatologic side effects of sorafenib include hand-food skin reaction, facial and scalp erythema, splinter subungual hemorrhages, hair alterations, xerosis, cysts and hyperkeratotic papules. The appearance and the evolution of hand-food syndrome are dose-dependent, and a decrease of sorafenib dose is in most cases sufficient for disappearance of symptoms.